How long does it take for Alimta to “wash out” of your system after treatment stops? It has been about 4 weeks since my last infusion and I’m still experiencing some nausea that is not typical for me. I’m just wondering if this nausea can be due to the Alimta still being in my system?
Hi Debra, I’ve got your question sent out for answering.
Symptoms of nausea normally pass in less than a week. Let’s see what others have to say.
I hope you get the nausea under control and I hope you feel better.
Hi Debra, most of the Alimta (pemetrexed) actually leaves your body within the first 24 hours after you receive it, and all of it within a few days, although it can stay in the cancer cells for much longer once it gets in. What you may be experiencing are the effects left behind from the Alimta rather than the continued effect of the drug itself. Drugs like Alimta can cause damage to the gastrointestinal (GI) tract which can cause nausea signals in your brain which are usually very temporary but in some patients can last much longer.
However, nausea lasting more than 4 weeks, while not unheard of, is relatively rare from chemotherapy and especially so from Alimta which is considered a drug with low nausea potential. I would suggest you consult with your oncologist to discuss what else may be going on to cause your symptoms, since nausea is very common and can result from many things such as medications or blood work abnormalities.
Nathan Pennell, MD
Associate Professor, Solid Tumor Oncology
Cleveland Clinic Taussig Cancer Center
Views expressed here represent my opinion, not those of GRACE or Cleveland Clinic Taussig Cancer Center. This information does not constitute medical advice and is intended to supplement and not replace medical information provided by your doctor.